[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 16, 1996

Potential Hazard of Serotonin Syndrome Associated With Dexfenfluramine Hydrochloride (Redux)-Reply

Author Affiliations

Wyeth-Ayerst Laboratories Philadelphia, Pa

JAMA. 1996;276(15):1220-1221. doi:10.1001/jama.1996.03540150022020
Abstract

In Reply.  —The letter from Drs Schenck and Mahowald that discusses the potential for serotonin syndrome when using dexfenfluramine hydrochloride (Redux) with other serotoninergic agents warrants additional comment. The authors neglected to point out that the serotonin syndrome appears to be rare, even among patients taking serotoninergic drug combinations.1,2 Without their making this point, readers may be misled by their suggestion that large numbers of people are at risk for this syndrome. Serotonin syndrome has been reported more often with certain drug combinations such as MAOIs used with serotoninergic agents and is reported less frequently with other drug combinations.1 By not making this distinction, it appears that all the agents cited by the authors represent a similar risk when used with dexfenfluramine.The lack of reported cases of serotonin syndrome in patients receiving dexfenfluramine alone or in combination with other agents is reassuring, especially in view of its widespread clinical

×